Quasi Commutativity of Regular Matrix Polynomials: Resultant and Bezoutian

  • M. A. Kaashoek
  • L. Lerer
Part of the Operator Theory: Advances and Applications book series (OT, volume 202)


To Israel Gohberg, an outstanding mathematician, an inspiring teacher and a wonderful friend, on the occasion of his 80th birthday. Abstract. In a recent paper of I. Gohberg and the authors necessary and sufficient conditions are obtained in order that for two regular matrix polynomials L and M the dimension of the null space of the associate square resultant matrix is equal to the sum of the multiplicities of the common zeros of L and M, infinity included. The conditions are stated in terms of quasi commutativity. In the case of commuting matrix polynomials, in particular, in the scalar case, these conditions are automatically fulfilled. The proofs in the above paper are heavily based on the spectral theory of matrix polynomials. In the present paper a new proof is given of the sufficiency part of the result mentioned above. Here we use the connections between the Bezout and resultant matrices and a general abstract scheme for determining the null space of the Bezoutian of matrix polynomials which is based on a state space analysis of Bezoutians.


Matrix polynomials common spectral data quasi commutativity block resultant matrices of square size Bezoutian state space analysis 

Mathematics Subject Classification (2000)

Primary 47A56 15A18 secondary 47B35 47B99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B.D.O. Anderson and E.I. Jury, Generalized Bezoutian and Sylvester matrices in multivariable linear control, IEEE Trans. Automatic Control, AC-21 (1976), 551–556.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    I. Gohberg, I. Haimovic, M.A. Kaashoek, and L. Lerer, The Bezout integral operator: main property and underlying abstract scheme, in: The state space method. Generalizations and applications, OT 161, Birkhäuser Verlag, Basel, 2005, pp. 225–270.CrossRefGoogle Scholar
  3. [3]
    I. Gohberg and G. Heinig, The resultant matrix and its generalizations, I. The resultant operator for matrix polynomials, Acta Sci. Math. (Szeged) 37 (1975), 41–61 [in Russian].zbMATHMathSciNetGoogle Scholar
  4. [4]
    I. Gohberg and G. Heinig, The resultant matrix and its generalizations, II. Continual analog of resultant matrix, Acta Math. Acad. Sci. Hungar 28 (1976), 198–209 [in Russian].MathSciNetGoogle Scholar
  5. [5]
    I. Gohberg, M.A. Kaashoek, L. Lerer, and L. Rodman, Common multiples and common divisors of matrix polynomials, I. Spectral method, Indiana J.Math. 30 (1981), 321–356.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    I. Gohberg, M.A. Kaashoek, L. Lerer, and L. Rodman, Common multiples and common divisors of matrix polynomials, II. Vandermonde and resultant matrices, Linear and Multilinear Algebra 12 (1982), 159–203.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    I. Gohberg, M.A. Kaashoek, and L. Lerer, Quasi-commutativity of entire matrix functions and the continuous analogue of the resultant, in: Modern operator theory and applications. The Igor Borisovich Simonenko Anniversary Volume, OT 170, Birkhäuser Verlag, Basel, 2007, pp. 101–106.Google Scholar
  8. [8]
    I. Gohberg, M.A. Kaashoek, and L. Lerer, The continuous analogue of the resultant and related convolution operators, in: The extended field of operator theory (M.A. Dritschel, ed.), OT 171, Birkhäuser Verlag, Basel, 2007, pp. 107–127.Google Scholar
  9. [9]
    I. Gohberg, M.A. Kaashoek, and L. Lerer, The resultant for regular matrix polynomials and quasi commutativity, Indiana University Mathematics Journal, 57 (2008), 2783–2813.MathSciNetGoogle Scholar
  10. [10]
    I. Gohberg, M.A. Kaashoek and L. Rodman, Spectral analysis of families of operator polynomials and a generalized Vandermonde matrix, I. The finite dimensional case, in: Topics in Functional Analysis. Advances in Mathematics, Supplementary Studies, vol. 3, Academic Press, London 1978; pp. 91–128.Google Scholar
  11. [11]
    I. Gohberg, P. Lancaster, and L. Rodman, Matrix polynomials, Academic Press, New York, 1982.zbMATHGoogle Scholar
  12. [12]
    I. Gohberg and L. Lerer, Matrix generalizations of M.G. Krein theorems on orthogonal polynomials. OT 34 Birkhäuser Verlag, Basel, 1988, pp. 137–202.Google Scholar
  13. [13]
    I. Haimovici, and L. Lerer, Bezout operators for analytic operator functions, I. A general concept of Bezout operator, Integral Equations Oper. Theory 21 (1995), 33–70.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    T. Kailath, Linear systems. Prentice-Hall, Inc., Englewood Cliffs, N.J., 1980.zbMATHGoogle Scholar
  15. [15]
    I. Karelin and L. Lerer, Matrix quadratic equations, column/row reduced factorizations and an inertia theorem for matrix polynomials, Int. J. Appl. Math. Comput. Sci. 11 (2001), 1285–1310.zbMATHMathSciNetGoogle Scholar
  16. [16]
    M.G. Krein and M.A. Naimark, The method of symmetric and hermitian forms in theory of separation of the roots of algebraic equations, GNTI, Kharkov, 1936 [Russian]; Linear Multilinear Algbra 10 (1981), 265–308.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    L. Lerer and L. Rodman, Bezoutians of rational matrix functions, J. Funct. Anal. 141 (1996), 1–36.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    L. Lerer and M. Tismenetsky, The eigenvalue separation problem for matrix polynomials, Integral Equations Oper. Theory 5 (1982), 386–445.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    I. Sylvester, On a theory of syzygetic relations of two rational integral functions, comprising an application to the theory of Sturm’s functions, and that of the greatest algebraical common measure, Philos. Trans. Roy. Soc. London 143 (1853), 407–548.CrossRefGoogle Scholar
  20. [20]
    B.L. van der Waerden, Modern Algbra, I and II (English translation), Frederick Ungar Publ. Co., New York, 1949 and 1950.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2010

Authors and Affiliations

  • M. A. Kaashoek
    • 1
  • L. Lerer
    • 2
  1. 1.Afdeling Wiskunde Faculteit der Exacte WetenschappenVrije UniversiteitAmsterdamThe Netherlands
  2. 2.Department of Mathematics TechnionIsrael Institute of TechnologyHaifaIsrael

Personalised recommendations